Alert archive / Montana / Wind Advisories in 2020
Wind Advisory 16, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Oct 30, 2020, 11:39 AM MDT for 6 counties in Montana. It took effect at Oct 30, 2020, 1:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2020, 11:39 AM MDT (17:39 UTC)
- In effect from
- Oct 30, 2020, 1:00 PM MDT
- Expired
- Oct 30, 2020, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2716 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580 WWUS75 KMSO 301739 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1139 AM MDT Fri Oct 30 2020 MTZ003-310200- /O.EXP.KMSO.AS.Y.0001.000000T0000Z-201030T1800Z/ /O.CON.KMSO.LW.Y.0008.201030T1800Z-201031T0200Z/ Flathead/Mission Valleys- 1139 AM MDT Fri Oct 30 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...AIR STAGNATION ADVISORY WILL EXPIRE AT NOON MDT TODAY... * WHAT...Waves 1 to 3 feet with southwest winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ IDZ005>008-301845- /O.EXP.KMSO.AS.Y.0001.000000T0000Z-201030T1800Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 1039 AM PDT Fri Oct 30 2020 ...AIR STAGNATION ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING... $$ MTZ001-002-004>006-043-301845- /O.EXP.KMSO.AS.Y.0001.000000T0000Z-201030T1800Z/ Kootenai/Cabinet Region-West Glacier Region- Lower Clark Fork Region-Missoula/Bitterroot Valleys- Bitterroot/Sapphire Mountains-Potomac/Seeley Lake Region- 1139 AM MDT Fri Oct 30 2020 ...AIR STAGNATION ADVISORY WILL EXPIRE AT NOON MDT TODAY... $$ MTZ007-310100- /O.NEW.KMSO.WI.Y.0016.201030T1900Z-201031T0100Z/ Butte/Blackfoot Region- 1139 AM MDT Fri Oct 30 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...I-90 Garrison Junction to Anaconda, Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
854
WWUS75 KMSO 302012
NPWMSO
URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
212 PM MDT Fri Oct 30 2020
MTZ005-310200-
/O.EXB.KMSO.WI.Y.0016.000000T0000Z-201031T0200Z/
Missoula/Bitterroot Valleys-
212 PM MDT Fri Oct 30 2020
...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...
* WHAT...Northwest winds 15 to 20 mph with gusts 40 to 45 mph.
* WHERE...Missoula/Bitterroot Valleys.
* WHEN...Until 8 PM MDT this evening.
* IMPACTS...Gusty winds could blow around unsecured objects.
Tree limbs could be blown down and a few power outages may
result.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.
&&
$$
MTZ007-310100-
/O.CON.KMSO.WI.Y.0016.000000T0000Z-201031T0100Z/
Butte/Blackfoot Region-
212 PM MDT Fri Oct 30 2020
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...
* WHAT...West to Northwest winds 15 to 25 mph with gusts
40 to 50 mph.
* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to
Elliston, Homestake Pass, and MacDonald Pass.
* WHEN...Until 7 PM MDT this evening.
* IMPACTS...Gusty winds could blow around unsecured objects.
Tree limbs could be blown down and a few power outages may
result.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.
&&
$$
MTZ003-310200-
/O.CON.KMSO.LW.Y.0008.000000T0000Z-201031T0200Z/
Flathead/Mission Valleys-
212 PM MDT Fri Oct 30 2020
...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
* WHAT...Waves 1 to 3 feet with southwest winds 15 to 25 mph
with gusts up to 35 mph.
* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and
Polson.
* WHEN...Until 8 PM MDT this evening.
* IMPACTS...Strong winds and rough waves will create hazardous
conditions for small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.
&&
$$925 WWUS75 KMSO 310154 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 754 PM MDT Fri Oct 30 2020 MTZ005-310300- /O.EXP.KMSO.WI.Y.0016.000000T0000Z-201031T0200Z/ Missoula/Bitterroot Valleys- 754 PM MDT Fri Oct 30 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... $$ MTZ003-310300- /O.EXP.KMSO.LW.Y.0008.000000T0000Z-201031T0200Z/ Flathead/Mission Valleys- 754 PM MDT Fri Oct 30 2020 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 30, 2:47 AM MDT, 8 hours 52 minutes earlier.
Area forecast discussion, Oct 30, 2:47 AM MDT, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 AM MDT Fri Oct 30 2020
.DISCUSSION... Current water vapor satellite imagery is showing a
trough of low pressure spinning along the coast of British
Columbia. This system will make its way southeast today, impacting
northwest Montana this morning, and central Idaho and southwest
Montana later today. Impacts will be increased winds with a cold
front associated with this system and some precipitation. Winds
will pick up on Flathead Lake by noon, prompting a Lake Wind
Advisory from noon to 6 pm MDT. The good news is that elevated
winds will mix the lower atmosphere. This will break inversions,
improving air quality and lift any remaining valley fog.
Precipitation associated with today’s system will form along the
cold front and fall in the form of rain. The exception will be on
the taller peaks in Glacier Park, the Missions, and Bitterroots,
where a few inches of snow could fall. While breezy conditions
will be realized throughout the Northern Rockies by this evening,
precipitation will be unlikely as far south as Butte or Salmon.
This system will be a fast-mover, so expect clearing skies by
tonight. Flow aloft shifts to the northwest ahead of building high
pressure to the west. Dry weather with seasonable temperatures
will hang around through Tuesday. Another trough of low pressure
enters western Canada by Wednesday, sending more Pacific moisture
into the Northern Rockies under a strong jet streak aloft. A
slight majority of ensemble solutions are showing this disturbance
amplifying by the weekend, digging south and bringing cold, arctic
air with it by the end of the weekend. If this scenario pans out,
it will mean more widespread snow and cold temperatures.
&&
.AVIATION... The rest of this morning will bring fog at KGPI. A
trough of low pressure will swing a cold front through the
Northern Rockies today. This will result in strong, gusty winds at
all terminals. KGPI and KMSO will also see rain along the frontal
boundary. Precipitation will be short-lived, but could lower
visibility and ceilings when the front passes. The front should
pass through KGPI around 30/1800Z, KMSO by 30/2000, and KBTM and
KSMN by about 30/2200Z. This system will be fast-moving, so
conditions will improve this evening.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Air Stagnation Advisory until noon MDT today Bitterroot/Sapphire
Mountains...Flathead/Mission Valleys...Kootenai/Cabinet
Region...Lower Clark Fork Region...Missoula/Bitterroot
Valleys...Potomac/Seeley Lake Region...West Glacier Region.
Lake Wind Advisory from noon today to 8 PM MDT this evening
Flathead/Mission Valleys.
ID...Air Stagnation Advisory until 11 AM PDT this morning Lower Hells
Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.